Oklahoma, 2024

Flash Flooding and Flooding in Oklahoma, June 18 to 19, 2024

June 18 to 19, 2024 · NWS AMA · 16 events in 2 counties and zones

A slow moving cold front moved south out of Kansas into the northern Panhandles during the evening of June 18 into the morning of June 19, 2024. The cold front along with upper level dynamics and abundant moisture throughout the atmosphere, combined to form a line of showers and thunderstorms across the northern half of the Panhandles, in particular for the Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A slow moving cold front moved south out of Kansas into the northern Panhandles during the evening of June 18 into the morning of June 19, 2024. The cold front along with upper level dynamics and abundant moisture throughout the atmosphere, combined to form a line of showers and thunderstorms across the northern half of the Panhandles, in particular for the Oklahoma Panhandle. Due to weak flow aloft, the storms moved very slowly and when attached to the cold front, were able to keep moving over the same locations for hours at a time. With moisture near or above the climatological maximum in place over the Panhandles, the stronger thunderstorms were able to produce rainfall rates upwards of 3 to 4 inches per hour at times. With these rain rates and several hours of rainfall occurring at some locations, rainfall totals upwards of 5 to 9 inches were recorded across the north central Texas Panhandle into Texas and Beaver counties of the Oklahoma Panhandle. A majority of this rainfall fell in 1 to 2 hours, which maximized the flash flood potential. This resulted in many roads were closed or completely washed out, high water rescues were performed due to stranded motorists, and many citizens woke up to feet of water outside, and in some cases inside, their homes. Additionally, some of these storms were able to take advantage of the unstable airmass across the Panhandles and produced large hail and damaging winds. Although many hail reports ranged from penny to quarter size, some locations did have hail upwards of 2 to potentially 2.5 inches (tennis ball) across the same areas that received historic levels of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 5:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 18, 5:25 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 PM CDT Tue Jun 18 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 625 PM CDT Tue Jun 18 2024

A few cumulus fields have developed across the Panhandles. The
first one is along the cold front/dry line combo from Dalhart up
through southwest Kansas. The other area is in the central and
south central TX Panhandle where some of the cumulus have tried to
become showers or a storm, but have struggled thus far. A few
attempts at convection may finally be trying between Dimmitt and
Tulia. Have kept in broad low PoP mentions in the forecast at this
point given the high uncertainty and lack of consistency with the
CAMs. The higher potential for storms tonight will be across the
Oklahoma Panhandle should storms along the cold front in KS move
south, which most models are depicting will occur. Storms tonight
still could be strong to severe with large hail and damaging wind
gusts the primary hazards.

Muscha

&&

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 346 PM CDT Tue Jun 18 2024

As of this afternoon, latest satellite and ground sensors are
seeing the expected cold frontal boundary finally slow just north
of eastern portion of the Oklahoma Panhandle. This frontal
boundary will play a key role in getting any thunderstorms to
develop later today and possibly Wednesday as many models are
still expecting it to stall over our area. Meanwhile to our west,
the other half of the front is now integrating into the short-wave
trof moving through, which in turn is helping push the dry line
back into western most counties. Currently, latest observations is
showing said dry boundary running roughly from Stratford, TX to
Tucumcari, NM. Should this sharpen and progress a little further
in then potential for storms in the south will also increase for
the day with many of the CAMs already increasing the odds with
their latest runs. However, there is still a decent cap over the
area which may keep development limited. Regardless, potential for
any thunderstorm that develop to turn severe is present with
MLCAPE values running around 2500 J/kg and DCAPE pushing 1700 to
1800 J/kg. The biggest issue will be shear as latest guidance is
not seeing much more than 20 to 25kt, which will make storms
harder to stay sustain. This will also make the chances for
tornadoes much lower, though a landspout forming off a boundary
cant be fully ruled out either.

As we head into Wednesday, models are still settling on the more
southerly track for the tropical disturbance that is currently in
the Gulf of Mexico. This track will push most of the heavier
moisture into Mexico and southern portions of Texas, but we should
still see an increase as will with most model seeing PWATS around
1.5 inches. This does give us the potential for shower and
thunderstorms tomorrow that could produce heavier rainfall for the
day, but that will only come to pass should the front push further
south into our area and hold. Otherwise, expect a temperature drop
to coincide with both the increase in moisture and front boundary.
Expect most locations to go from the low to mid 90s today to 80s
for Wednesday afternoon.

Scoleri

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 346 PM CDT Tue Jun 18 2024

For Thursday through Monday, medium range models and ensemble
members suggest the upper level ridge of high pressure will
expand westward to encompass roughly most of the southern one
third of the United States as the western states upper level trof
weakens and translates eastward across the north central states.
The latest 12Z medium range models and associated ensembles have
maintained the trend towards a stronger upper level ridge which
would act to steer the potential tropical system more westward and
into northeast Mexico with only very limited impacts with respect
to moisture advection into our forecast area for Thursday. Refer
to the latest NHC bulletins for more information on this potential
tropical cyclone. The latest NBM pops have trended down more for
Thursday and Thursday night. In fact, NBM pops for Friday through
Monday have also lowered further compared to 24 hours ago as most
medium range deterministic and corresponding ensemble members are
projecting our region to be more under the influence of the upper
level ridge. Given reasonable medium range model agreement, have
sided with the NBM pops for Friday through Monday. The close
proximity of the ridge of high pressure also supports NBM
temperatures for all periods of the long term forecast.

02

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Tue Jun 18 2024

VFR conditions will persist at the beginning of this TAF cycle.
There is a chance that storms may get close to or impact KGUY, so
have added VCTS mentions there. KAMA/KDHT may also see a storm,
but confidence is not high enough to add at this time and will
amend if necessary. Low clouds will move in at all sites with MVFR
ceilings forecast by 12 to 14z. These low clouds should clear out
around or after 18z. Winds will start out of the south and should
become easterly/northeasterly when a weak front goes through the
area tonight.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  86  64  81 /  30  30  40  30
Beaver OK                  65  86  64  87 /  60  60  30  10
Boise City OK              61  78  60  83 /  50  60  40  20
Borger TX                  71  91  67  87 /  30  50  40  30
Boys Ranch TX              69  88  64  84 /  20  50  50  30
Canyon TX                  68  85  63  79 /  30  30  40  30
Clarendon TX               69  85  64  78 /  20  20  20  30
Dalhart TX                 64  84  60  83 /  30  60  50  30
Guymon OK                  65  82  62  85 /  60  60  40  10
Hereford TX                69  87  64  80 /  20  30  40  40
Lipscomb TX                70  88  65  86 /  40  50  20  20
Pampa TX                   69  86  64  82 /  20  40  30  20
Shamrock TX                70  88  66  83 /  20  20  20  30
Wellington TX              71  88  67  83 /  20  10  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...11
LONG TERM....02
AVIATION...05
Hazardous weather outlook, Jun 18, 1:48 PM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Tue Jun 18 2024

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Tue Jun 18 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms may develop late this afternoon and evening across
much of the Oklahoma and Texas Panhandles. If storms form, some
will have the potential to become severe, with damaging winds and
large hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday through Friday afternoon, and
then again Saturday night through Monday for at least parts of
the Oklahoma and Texas Panhandles. A few storms on any of those
days may become strong to severe, with damaging winds and large
hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon and
evening.

02

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 3 flood, 3 flash flood, 1 heavy rain. Local standard time, as filed.

Flood, Texas

When
June 18, 8:00 PM CST to June 19, 12:00 PM CST
Where
Texas County, Hooker to 1.94 mi SW of Hooker
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
36.870, -101.220

A total of 7.90 of rain fell between 2100CDT on the 18th and 1300CDT on the 19th with many homes flooded.

Thunderstorm Wind, Texas

When
June 18, 8:30 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

Thunderstorm Wind, Beaver

When
June 18, 8:40 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Texas

When
June 18, 9:03 PM CST
Where
Texas County, 3.39 mi ESE of Baker
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.860, -100.960

Power poles were snapped along us HWY64, 13 miles east of Hooker. Time of occurrence was estimated by radar data.

Hail, Texas

When
June 18, 9:20 PM CST
Where
Texas County, 5.03 mi E of Optima
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.760, -101.260

Flash Flood, Texas

When
June 18, 9:21 PM CST
Where
Texas County, 1.3 mi NNW of Hooker to 5.22 mi NNE of Optima
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.886, -101.232

A report was received of 1 foot of water over the roadway at the intersection of Illinois St and Ireland St. Water was higher than the bottom of an SUV.

Flash Flood, Beaver

When
June 18, 10:07 PM CST to June 19, 3:07 AM CST
Where
Beaver County, 2.57 mi NW of Beaver to 2.7 mi SW of Beaver
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.844, -100.556

Local emergency manager reports areas of flooding in and around Beaver, Ok. Multiple lane and road closures ongoing in the area due to the flooding, especially HWY 23. Bar ditches were overflowing onto roadways as well.

Hail, Texas

When
June 18, 10:09 PM CST
Where
Texas County, 0.89 mi SE of Hardesty
Measured
1 in hail
Reported by
Public
Coordinates
36.610, -101.190

Hail, Texas

When
June 18, 10:28 PM CST
Where
Texas County, 2.66 mi SW of (Guy)guymon Muni Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
36.650, -101.530

Thunderstorm Wind, Texas

When
June 18, 10:35 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

Hail, Texas

When
June 18, 11:00 PM CST
Where
Texas County, 0.89 mi NW of Texhoma
Measured
2 in hail
Reported by
Public
Coordinates
36.510, -101.790

Hail, Texas

When
June 19, 12:00 AM CST
Where
Texas County, 5.2 mi SW of Goodwell
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.550, -101.700

Emergency manager relayed this report to the NWS in Amarillo. An off duty dispatcher reported large hail near baseball size on highway 54 between Goodwell and Texhoma. Was said that the hail stopped just before Goodwell. The dispatcher also reported there was enough hail to cover roadway and they had major cracks in windshield.

Flash Flood, Texas

When
June 19, 5:00 AM CST to 11:00 AM CST
Where
Texas County, 7.05 mi W of Texhoma to 4.99 mi S of Goodwell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.504, -101.907

Many roadways were completely covered by water in and out of both Goodwell and Guymon. The emergency manager in Guymon reported that a total of 30 high water rescues were conducted across the county.

Heavy Rain, Texas

When
June 19, 8:45 AM CST
Where
Texas County, 0.89 mi SW of Guymon
Reported by
Public
Coordinates
36.670, -101.490

A total of 8.79 of rainfall measured by public at golf course club house.

Flood, Texas

When
June 19, 11:45 AM CST to 10:00 PM CST
Where
Texas County, 4 mi W of Texhoma to 5.47 mi E of Texhoma
Cause
Heavy Rain
Reported by
Public
Coordinates
36.501, -101.852

Flood waters still present around 1500CDT on the 19th.

Flood, Texas

When
June 19, 12:30 PM CST to 8:30 PM CST
Where
Texas County, 1.58 mi NNW of Baker to 1.81 mi SSW of Baker
Cause
Heavy Rain
Reported by
Public
Coordinates
36.889, -101.035

Flood water was covering the roads at most intersections with flooding occurring in surrounding fields.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194773, 1190892, 1190893, 1190891, 1190885, 1190897, 1190899, 1190887, 1190888, 1190894, 1190889, 1190890, 1198301, 1194774, 1194772, 1194771.